Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 291, NWS Dodge City, KS

September 15, 1997Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 1997, 2:54 AM CDT for Trego County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 1997, 2:54 AM CDT (07:54 UTC)
Expired
Sep 15, 1997, 3:25 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:00 AM CDTHail 0.75Cedar Bluff Res, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 150755 RRA
SVRDDC
KSC195-150825-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
254 AM CDT MON SEP 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 325 AM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF        COUNTY

* AT 252 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHWEST OF CEDAR BLUFF DAM MOVING SOUTHNEAST
  AT 15 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:40 PM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, Sep 14, 3:40 PM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED CCF AND LAST SENTENCE...
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SUN SEP 14 1997

...FORECAST CHALLENGE TONIGHT IS PCPN CHANCES AND LOCATION...

MODELS AND WATER VAPOR LOOP CONSISTENT IN SHOWING WEAK S/W IN SWRN KS
MOVG EAST. MODELS HAVE S/W MOVG OUT OF AREA BY 00Z WITH GOOD NVA
BEHIND. SOME CU DVLP AHD OF WAVE IN BETTER H85 MSTR NEAR MEADE ATTM AND
THIS AREA AND NORTH NEEDS TO BE WATCHED FOR FURTHER DVLPMT AND PSBL
TRW. WILL CARRY SMALL POPS EAST THIS EVENING AND WILL WAIT TILL LAST
MINUTE TO CARRY DDC IN POPS OR NOT DEPENDING ON DVLPMT.

FOR TMRW WITH NVA AND BREEZY WINDS WILL MIX DOWN VERY WARM H85 TEMPS
AND WILL GO SUNNY WITH HIGHS IN THE 90S ALL AREAS.

FOR MONDAY NIGHT ALL MODELS DEPICT SOME PCPN WITH ANOTHER S/W AND WILL
CARRY SOME SMALL POPS ACROSS THE BOARD.

ON TUESDAY IT LOOKS LIKE NGM IS A LITTLE FAST ON THINGS AND TEMPS ARE
A BIG CHALLENGE DEPENDANT ON WHERE CLOUDS/MID-HI MSTR FROM TROPICAL
SYSTEM (LINDA) ENDS UP. WILL GO COOLER THAN FWC GUID BECAUSE OF CLOUD
INFLUENCE WITH HIGHEST TEMPS EAST AND SOUTH ESPECIALLY AT MED LODGE.
WILL AGAIN CARRY SOME POPS FOR FRONTAL CONVERGENCE.

UPDATED...HAVE DECIDED TO CARRY SMALL POP ACROSS THE BOARD THIS EVENING
DUE TO TWO CONVERGENT AREAS SHOWING UP ON ADAP...ONE IN WEST AND ONE
CENTRAL AHEAD OF WAVE. LATEST 1 KM SATELLITE IMAGE SHOWING SMALL CU
DVLPG AND FROM 2000 TO 3000 J/KG WILL BE RELEASED IF SOMETHING DOES
BREAK WEAKENING CAP. BEST AREA WILL BE FROM DDC SOUTH AND EAST WITH
WAVE. ANY STORMS THAT FIRE SHLD DIE OUT BY SUNSET WITH WEAK WINDS ALOFT.

.DDC...NONE

DDC 064/092 065/088 058 202
GCK 061/093 065/088 058 202
EHA 059/094 062/088 056 202
LBL 060/094 065/087 057 202
HYS 062/092 067/086 056 202
P28 068/094 071/092 063 20-

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:02 AM CDTSevere Thunderstorm WarningDDCNess33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.